Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 126, NWS Kansas City, MO

August 15, 1997Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 15, 1997, 9:44 PM CDT for Putnam County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1997, 9:44 PM CDT (02:44 UTC)
Expired
Aug 15, 1997, 10:30 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Putnam County, MO

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 10:20 PM CDTHail 1.75Unionville, MOGolfball -size hail was reported by Missouri State Troopers in Unionville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2106 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 160244
SVRMCI
MOC171-160330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
944 PM CDT FRI AUG 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    PUTNAM COUNTY - NORTH CENTRAL MISSOURI
 
* UNTIL 1030 PM CDT

* SOME LOCATIONS AFFECTED
    MIDWAY BY 945 PM
    UNIONVILLE BY 1000 PM
    GRAYSVILLE BY 1030 PM

* AT 940 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES WEST OF UNIONVILLE MOVING EAST AT 35 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO THE SIZE OF
GOLF BALLS AND WINDS TO 60 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:56 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 15, 2:56 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
255 PM CDT FRI AUG 15 1997

ACTIVE WX PATRN FOR MID-AUGUST ON TAP. MAIN CONCERN IS POPS THRU
PD...WITH TEMP QUESTIONS BY THE END OF THE PD. IN THE SHORT
TERM...TROPICAL PLUME REMAINS WELL S OF FA AND CAP IS HOLDING
FIRM...SO WL XPCT PM CU TO DISSIPATE AFTER SUNSET...LEAVING M/CLR
SKIES. WITH STG LLVL FLOW AND DWPTS ALREADY INTO THE MID 70S...WL
KEEP TEMPS UP OVERNIGHT.

INTERESTING PITCURE SETTING UP FOR SAT AFTN AS SFC BOUNDARY PROGGED
TO BE ON THE DOORSTEP BY 17/00Z. WITH HI INSTABILITY AND DECENT
DYNAMICS...THE QUESTION IS WHEN ACTIVITY WL BE ABLE TO BREAK THE
CAP. ATTM THINK THE EARLIEST THIS COULD HAPPEN WOULD BE VERY LATE
SAT AFTN...WITH SAT EVE A MORE LIKELY TIMEFRAME. TEMPS SHOULD ONCE
AGAIN SOAR...BUT HEAT INDICES SHOULD STAY BLO ADV CRITERIA.

FNT PROGD TO CLEAR FA ON SUN...KNOCKING QUITE A BIT OFF OUR TEMPS.
WL KEEP POPS AROUND...ESPECIALLY CLOSER TO LLVL MSTR CVGNC.

.EAX...NONE.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:29 PM CDTSevere Thunderstorm WarningEAXPutnam31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.